serevent safety risks

Hi

hope your all well, I was just checking out the medication that i am taking as i have my odd rib ache back and out of curiousity i wonderded if my seretide could be causing it - or the top up dose of flixotide. However I came across a few warnings on salmeterol that there was a warning of an increased death rate.

Does anyone know if there was any final verdict on its the safety? As it seems a lot of people use seretide and serevent.

8 Replies

oldestnewest
  • Dont know specifically about seretide /serevent as I have never taken it.

    However I do get rib ache and chest pain which the doctor told me is likely to be soft tissue injury/ sprain due to my coughing/ general strain of asthma.

    As for the possibility of increased risk of death i think thats something they have to put on almost every medcine just in case and very much differs from person to person.

    tired x

  • I think the risk is more when serevent is taken on its own without a steroid inhaler. So using it within seretide is fine as there is also flixotide in it and taking flixotide and serevent seperatley is also acceptable however taking it on its own is not.

    If you have any concerns i'd speak to your GP or pharmacist though.

  • im on a really high dose of inhalers and sort of want a bit more juggle-ability im on three preventers (singulair, seretide 500 and flixotide 250) but keep getting these odd mid day bouts of wheezing and short of breath to point where if im walking i have to stop - im using my reliever at least three times a day!

    I kind of thought about looking into serevent but then came across these warnings. so does that make flixotide safer?

  • This safety warning came about from an American study, but the numbers who suffered adverse events are small and what must be remembered was that the participants were using salmeterol without a corticosteroid.

    data I have says out of 26 studies involving 62630 patients over a 4 to 6 month period 45 out of every 1000 suffered adverse events, how serious they were isn't listed, but taking an inhaled corticosteroid reduced the risk but no guarantee of abolishing the risk all together.

    What you really need to remember is those who take salmeterol tend to be further along the severity scale and so are more likely to have adverse events than someone who only takes salbutamol.

    I raised that very same point in 2008 with the asthma nurse and actually the risks from taking salmeterol are lower than not taking it.

    Confused, you asked if flixotide is safer than Serevent, they are two different classifications of medicine. They compliment each other and while you can use Flixotide on its own, it's not wise to use Serevent on it's own.

    On a final note, the risk of a severe end point for those taking the combination is around 1.2%, while those taking just salmeterol is 1.6% which is still very low. Is that because of the drug or poor control? I'd say poor control.

  • Basically the issues came about when Serevent first came out as people thought it was an alternative to steroid inhalers. It is only a long lasting bronchodilator and therefore holds the lungs open for longer. (Pit Props) It doesn't reduce inflamation which is what steroid inhalers do.

    It should in most cases be prescribed as a combination inhaler eg Seretide or used along side an other steroid inhaler. Combination inhalers are better for patient compliance.

    Therefore the deaths probably came about with people not using a steroid inhaler along side it.

    The airways were being kept open but nothing was damping down the inflamation, plus as Woody said, asthmatics at the more severe end too.

    Please do not worry about this safety scare. If you delve deep enough on the internet etc you will find scare stories about virtually everything.

    They are both safe when used properly. Flixotide is a steroid inhaler and dampens down inflamation whereas Seretide keeps the airways open for longer. (it is a long lasting bronchodilator) Therefore best used together if prescribed. The drug itself doen't increase the risk of death but the way it it taken, on its own.

    Hope this helps

    Kate

  • thanks

    I spent most of my day yesterday strategising about avoiding triggers and then started investigating my medications and what the long term risks were. How come not one thing explained themselves that well as both kate and woody did?!?

    Im currently juggling my medication around and moving the time of when i have them to get total coverage of no attacks at any time. thanks for the stats woody!

  • Serevent / Salmeterol

    Hi Confused

    You have said on a number of posts that you are looking into adding Serevent/Salmeterol. You are on Seretide which is a combination inhaler made up of Flixotide (preventer) and Serevent (LABA). If you are on Seretide and top up Flixotide then you will therefore already be on Serevent, and I dont think you will be able to add more. The reason some people (like you) already on Seretide need top up Flixotide is because they need the additional steroid inhaler bit but are already at the max dose of serevent (salmeterol) from using the seretide inhaler. Others like me use seperates of flixotide and serevent - same drugs just orange (flixotide) and green (serevent) inhalers rather than purple (seretide) and orange - I personally fnd this gives me more control over the steroid component but equally I've had it like that for years so am now used to it so prefer it!

    I hope you get on top of your asthma symptoms soon - it is slow and frustrating but it sounds like your getting there so keep going!

    Rib ache is most likely caused by coughing or wheezing or dysfunctional breathing as a result of the asthma symptoms so wouldnt worry too much. By the way, are you under a consultant? Might be worth asking them about dysfunctional breathing - majority of ashtmatics have some sort of dysfunctional breathing that if identified and worked on (with help of physios and exercises) can really help improve and manage asthma symptoms.

    Hope everyone enjoying the Bank Holiday

    x

  • hi CAL,

    Im thinking ask about splitting the seretide up too and to see if this makes a difference. I was given a course of antibiotics (amoxycyclin) but told to keep incase of another bout of infection at my last visit to combat my chronic sinusitis too. I definetly have a breathing issue during the night, I had to stop the yoga as my rib ache got a little extreme and started spreading to my back.

    I think the flixotide being added in at night too has somewhat got rid of the hyperventilating in the morning - but i still get a headache and now midday tight chest attack. this is why i kind of wanted to not top up with flixotide in the morning but serevent and leave the flixtide top up at night...but either way im going to stop speculating and let my docs come up with an idea.

    i used to see a hospital specialist (never got to see her all the time) but then switched doctors (within the same practice) and this new gp specialised in this area so i kind of now have one doctor who refers to the hospital doctor when changes are made I also had three doctors at one time and all three used to contradict eachother. My asthma has been so so erratic that im going into the doctors every four weeks as the fact i have fluid gather in my lungs is the concern.

    CAL im very close to getting the right combination of medicines - very close and its good to know that im starting to get in control of asthma and sinusitis.

    hope you all have a great bank holiday weekend.

You may also like...